Mothering Forum banner
1 - 9 of 9 Posts

· Registered
Joined
·
12 Posts
Discussion Starter · #1 ·
My 3 yo daughter is on her 5th of 7 days of abx for a UTI. She is obviously feeling much better, however her urine still seems quite dark (i.e. there is visible color to wet diapers). Could this mean the abx are not addressing the infection and we need something stronger? Please share your wisdom; I am worried as she has suffered these before. Thanks
 

· Registered
Joined
·
309 Posts
Some antibiotics can turn urine dark or tea colored. Especially ones prescribed for UTIs, like nitrofurantoin.

She could also be a bit dehydrated, which makes urine darker anyway. Any way to increase fluid intake a bit?

I hope she feels much better soon.
 

· Registered
Joined
·
646 Posts
Quote:

Originally Posted by michy08 View Post
Thank you for that info. Ours is ampicillin. Anyone know if that does (Our pharmacy isn't open yet.) I feel better already. It has been tea colored
Yes, one of the side effects of ampicillin is dark or discolored urine. Hope she is feeling better soon!
 

· Registered
Joined
·
12 Posts
Discussion Starter · #5 ·
Wondering if you have a reference for that, workjw? I called my pharmacist who said he would be surprised if the drug caused that, and I can't find anything about it online. Her overnight diaper is dark, while the ones during trhe day have no color. I am wondering if there is too much time lapsing brtween her last dose of the night and first of the morning, if infection is still doing it's thing overnight--and then gets under control during the day hours when she is taking it?
I hate to have her on abx longer than necessary but I think we will check in with the dr. tonight to see if she recommends staying on them while we conduct the culture.
Any thoughts? TIA
 

· Registered
Joined
·
646 Posts
hmmmm.... apparently I deleted most of my post before submitting earlier, so I am REALLY glad that you responded! Just goes to show you that you should never trust anyone online!

Dark urine can be a side effect of the drug, but my original post (before I apparently deleted it) said that I would definitely call the doctor and request another culture b/c it is not a common side effect, and could mean that there is blood in the urine. In and of itself, blood may not mean anything at all, UTI's are often accompanied with blood in the urine, but I would have it checked out.

Since it is only the first diaper of the morning, you are probably ok. The first diaper is more concentrated and more likely to be dark in color than the ones throughout the day, especially if there is some blood present from the UTI. If they originally did a culture, then I would definitely stay on the abx until the next culture (to avoid resistance issues), if dark urine is the only side effect, or have them switch you to another abx that the bacteria is not resistant to. The culture should show what the bacteria is resistant to and they will have a list of abx that should be effective against it.

Again, I just want to apologize for giving you half a post (if that). My dd has kidney reflux (VUR), and has had 8 UTI's (she's 2.5) and has had 3 surgeries to try and correct it, so we have lots of UTI experience. Dark urine has often been a side effect with no other problems, but again I would personally have it checked out.

Here is a reference to it being a side effect, but it does say to contact your dr if you have this side effect.
 

· Registered
Joined
·
10,748 Posts
They did culture it the first time to see what antibiotic was appropriate, right?
 

· Registered
Joined
·
12 Posts
Discussion Starter · #8 ·
Thanks, workjw.
We may be dealing with reflux as well as this is our 5th in 3 years. We are being referred for testing to our Children's Hospital, and then I will probably be searching around this site for lots of info when I get our findings.

So as I was panicking, my husband came home and mentioned that his urine was dark that morning as well. I gave him a funny look and then it occurred to me...we had eaten beets for dinner!! And dd loves them so she had them for leftovers the next day, etc. Sure enough, that came up right away on an online search! Today's diaper was much more normal.

So, we finished abx today, will re-culture tomorrow (and yes, this one was tested for susceptibility). I will keep on with d-mannose, vitamin c and pro-biotics but have a scrip ready if the test comes back as needing more.

BTW Has anyone had success/experience with uva ursi (sp?) vs. d-mannose? I understand they are mutually exclusive. So far we\ve only done the d-mannose.
 
1 - 9 of 9 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top